Local Anesthetic Agents
Local anesthetic injection into the retrobulbar space can lead to apnea, respiratory arrest, and cranial nerve palsies on the side being injected, or even on the opposite side. Anatomical studies of the position of the retrobulbar needle in relation to the optic nerve during injection show that it is possible to inject anesthetic into the subdural space with a standard Atkinson-type needle. Cases of cranial nerve palsies associated with respiratory difficulties represent actual brainstem anesthesia from injection of the anesthetic agent into the subdural space, with subsequent diffusion into the circulating cerebrospinal fluid.
Several suggestions have been made to avoid such complications, including changing the traditional positioning of the eye during the retrobulbar anesthetic injection so that the nerve is rotated away from the track of the needle (ie, having the patient look straight ahead, rather than up). Using less sharp, nondisposable retrobulbar needles that are less than 1¼ inches long also reduces the chance of perforating the optic nerve sheath. Although one case series implicated the concentration of anesthetic as the cause of respiratory arrest, it is more likely that a larger volume and, therefore, a larger total dose of anesthetic was delivered to the brainstem through an inadvertent subdural injection. If apnea, respiratory arrest, or cranial neuropathies occur after a retrobulbar injection, the patient’s airway must be supported with mask ventilation. Intubation and mechanical ventilation may be necessary. Apnea seldom lasts more than 30–50 minutes, but it is important that experienced medical personnel stabilize the patient’s condition during this time. The peribulbar technique was devised, in part, to avoid such complications.
Respiratory distress and dysphagia can result from the Nadbath facial nerve block, an injection into the stylomastoid foramen that is used to provide facial akinesia. These complications occur when the anesthetic agent is injected deeply into the area of the facial nerve as it exits the stylomastoid foramen, and the anesthetic bathes cranial nerves IX, X, and XI as they exit the jugular foramen, leading to paralysis of these nerves. The patient becomes dysphagic, begins to cough or has a hoarse voice, and may develop stridor or severe respiratory insufficiency. These complications tend to occur in thin persons, in whom it is easier to bury the needle deeply. Managing the respiratory distress requires suctioning the pharynx, positioning the patient on his or her side, and supplementing the patient’s inspired gases with oxygen or even intubation. This complication can be avoided by use of a short hypodermic needle, advancing it only partway into the area to be injected, and injecting a small volume (<3 mL).
Anesthetic toxicity can occur when high concentrations of anesthetic agent are given. For example, if lidocaine 4% is used for a peribulbar injection, the total volume that can be safely given to a 154-lb (70-kg) patient is limited to 8 mL. A smaller patient would be able to tolerate no more than 5 mL of lidocaine 4% without risking complications of systemic toxicity, including confusion, cardiac arrhythmias, and respiratory depression.
Seizures have occurred from the intra-arterial injection of local anesthetic agent into the ophthalmic artery. Such seizures are nearly instantaneous with injection; supportive measures should include airway maintenance and blood pressure support. The seizures are of short duration.
Excerpted from BCSC 2020-2021 series: Section 1 - Update on General Medicine. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.